Southwestern Public Health is warning residents about a potentially dangerous substance circulating in St. Thomas and Elgin County after five suspected overdoses were reported within a short period of time.
In a drug watch issued Tuesday, October 27th, the health unit says community partners reported the overdoses on Monday, with those affected taken to hospital for treatment.
The substance involved was described as white and is suspected to contain fentanyl. Additional reports from the hospital suggest ketamine may also be present.
The combination can cause severe sedation, unconsciousness, and slowed or stopped breathing, while increasing the risk of a potentially fatal overdose. Health officials warn that the effects can be unpredictable.
Anyone who suspects an overdose should call 911 immediately, administer naloxone if an opioid overdose is suspected, and stay with the person until help arrives. Multiple doses of naloxone may be needed. CPR should also be started immediately when appropriate.
Southwestern Public Health is encouraging people who use substances to avoid using alone, avoid mixing substances, start with a small amount, and carry naloxone. Anyone using alone is encouraged to let someone know where they are or contact the National Overdose Response Service at 1-888-688-6677.
Written by: Kennedy Freeman

